Opium Overdose Treatment

Opium Overdose Treatment

Symptoms of Opium Overdose

Because of its affect on the central nervous system and the digestive system, opium overdose has some particularly dangerous effects. Though not an exhaustive list, the following are some of the possible symptoms associated with opium overdose:

  • Breathing difficulty
  • Clamminess
  • Seizures (more likely to occur in children)
  • Gastrointestinal issues
  • Restlessness
  • Inability to stay alert
  • Hypotension
  • Constricted pupils
  • Unconsciousness; coma

Opium Overdose Treatment

Opium overdose causes serious symptoms—from cardiac arrest to respiratory depression and even death. Immediate medical attention is the best defense against further decline. The first step in treating any overdose is being aware of the symptoms involved marking the event. If in doubt, it is always a good idea to contact your local Poison Control Center or dial 911 for instruction.

Be prepared to offer what information you know about the patient, his or her symptoms and the drug(s) abused:

  • Ingestion time
  • Information from the pill bottle
  • Symptoms you notice
  • Any other drug ingested
  • Age, weight and condition of the patient
  • Needle marks or other indication of how the drug was administered

More than likely, you will be asked to keep the patient comfortable but to avoid inducing vomiting without medical supervision. When medical personnel arrive, they may address airway control and/or administer a trial of naloxone, which counters opium toxicity. Caution must be used once naloxone is administered: once treatment has begun, the relaxed effects of opium may give way to an agitated patient.

Once breathing has been reestablished, activated charcoal may be administered to prevent further opium absorption. Bowel irrigation and forced fluids will further weaken toxicity. At this stage, barring any complications or negative effects from the overdose, the patient will continue to improve and will recover in a matter of days.

Rehab addresses an individual’s addiction and is highly recommended immediately after overdose.

Help for Opium Overdose or Addiction

Treating addictions is what we do. Our helpline is operated 24 hours a day and our phone number is toll-free. We want to help you find treatment solutions. Call us today to begin reclaiming your life.